OverviewDosageSide EffectsInteractionsHalf-Life

Lisinopril is an ACE-inhibitor used to treat hypertension. If you abruptly stop taking lisinopril, you may experience symptoms that you were experiencing before taking lisinopril.

Discontinuing lisinopril should be a decision you make alongside your doctor. You should never stop taking lisinopril, unless otherwise instructed by your doctor. Just like with any other drug, discontinuing lisinopril can result in various adverse symptoms that may feel like withdrawal. Depending on the person, it may take the body some time to fully adjust to coming off of lisinopril.

How long does lisinopril withdrawal last?

To learn about how long lisinopril stays in your system, visit our lisinopril half-life page.

Withdrawal/Discontinuation Symptoms

One of the key signs you are experiencing withdrawal-like symptoms from an ACE-inhibitor is your initial symptoms returning. In other words, if you began taking lisinopril to reduce blood pressure, the chances of high blood pressure returning could be higher if you stop taking the medicine cold turkey. Further, high blood pressure can result in a heart attack, vision loss, heart failure, kidney failure, sexual dysfunction, stroke, and possible other long term affects. It is important to take lisinopril every day even if your blood pressure is not elevated. It is not an as needed medication. (if your blood pressure is very low then do not take lisinopril or other blood pressure medication (90 mm Hg/ 60 mm Hg or less))

Precautions

Coming off lisinopril may have certain symptoms, based on the condition you are taking lisinopril for:

  • Hypertension patients: abrupt lisinopril withdrawal has not been associated with a rapid increase in blood pressure in comparison to pretreatment levels
  • Pediatric patients: diastolic pressure can rise during withdrawal of lisinopril

Treatment Options

If you are experiencing adverse symptoms upon first taking lisinopril, talk to your doctor, who will be able to prescribe you a different medication if needed. Changing medications is one treatment option to avoid future withdrawal symptoms of lisinopril. To view alternatives to lisinopril, you can visit our alternatives page.

If you already take lisinopril, have decided to stop taking it, and you are experiencing withdrawal symptoms, contact your doctor immediately.

Coping Strategies

Alongside taking (or coming off) lisinopril, your doctor may suggest some useful coping strategies to maintain your health. These include:

  • Eating a healthy, well-balanced diet filled with nutrient-rich foods (increase fruits/vegetables)
  • Exercising regularly
  • Maintaining stress levels through therapy, stress-relieving activities and so forth
  • Limiting alcohol intake
  • Not smoking
  • Maintaining a healthy weight
  • Limiting sodium consumption
  • https://www.heart.org/en/health-topics/high-blood-pressure – useful resource

Resources

Consult with your doctor about alternative medications and resources available.


More about Lisinopril

Written by

Medically reviewed by